Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 18, 2004, 6:20 PM EDT for Chowan County, Perquimans County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2004, 6:20 PM EDT (22:20 UTC)
- Expired
- Jun 18, 2004, 6:45 PM EDT
- In force
- 25 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Chowan County, NC, Perquimans County, NC
The radar
The Norfolk radar (KAKQ), 89 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1434 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
006 WUUS51 KAKQ 182220 SVRAKQ NCC041-143-182245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 620 PM EDT FRI JUN 18 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOWAN COUNTY IN NORTHEAST NORTH CAROLINA PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 645 PM EDT * AT 616 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ICARIA...OR ABOUT NEAR RYLAND...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GLIDEN BY 625 PM EDT BELVIDERE BY 625 PM EDT BEACH SPRINGS BY 630 PM EDT SMITHTOWN BY 635 PM EDT WINFALL AND HERTFORD BY 640 PM EDT FORESTBURG AND 7 MILES NORTH OF BURGESS BY 645 PM EDT LAT...LON 3638 7665 3621 7671 3610 7635 3626 7641 $$ NS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 18, 2:30 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 230 PM EDT FRI JUN 18 2004 .OVERVIEW/SYNOPSIS...ONE MORE DAY OF SUMMERY HEAT/HUMIDITY THEN PASSAGE OF A RELATIVELY STRONG COLD FRONT (FOR THIS TIME OF YEAR) COOLS IT DOWN FOR 2ND HALF OF WEEKEND. THE LOWER THAN NORML TEMPERATURES/HUMIDITY LEVELS WILL ONLY LAST A FEW DAYS AS FLAT UPR RDG/SFC HIGH PRES BUILDS BACK INTO MID ATLC REGION AND BRINGS MORE TYPICAL TEMPERATURE/HUMID LEVELS THRU MUCH OF NEXT WEEK. && .DISCUSSION SHORT TERM...CURRENTLY MONITORING CONVECTION MOVG THRU BLUE RDG MTNS. UNSTABLE AIRMASS/THETA E RDG EAST OF MTNS PROVIDES FAVORABLE ENVIRONMENT FOR CONTINUED CONVECTIVE DEVELOPMENT HOWEVER LOW LVL CONVERGENCE IS WEAK SO EXPLOSIVE DEVELOPMENT MAY BE DIFFICULT. LTST SPC MESOSCALE DISC HIGHLIGHTS THE ISOLATED WIND THREAT BUT NOT ANTICIPATING A SVR CONVECTIVE WATCH ATTM. LATE AFTN CONVECTION SHUD BE WANING THRU THE EVE WITH LOSS OF DIURNAL INFLUENCES BUT WEAK PREFRONTAL TROF SLIDES SE ACRS FORECAST OVRNGT AND MAY HELP MAINTAIN SOME WEAK CONVECTION INTO THE OVRNGT PD. ANTHR SULTRY NIGHT AHEAD WITH LOW TEMPS AND DEW POINTS IN THE 70S. WENT SLIGHTLY LOWER WITH TEMPS/DEW POINTS TMRW PER WEAK NW SFC FLOW AND EXPECTED INCRSG AFTN CLOUDS AHEAD STRONG COLD FRONT. U80S/L90S READINGS WILL BE COMMON WITH SOME M90S PSBL AGAIN AT NORMALLY WARM SENSORS. HEAT INDICES SLIGHTLY LOWER TMRW AS WELL SO HEAT ADVISORY SHUD NOT BE NEEDED. MODEL POPS GENERALLY SLIGHT TO LOW CHC TMRW WITH ONLY WEAK RIPPLE IN UPR FLOW BUT EXPECT AT LEAST SCTD DEEPER CONVECTION AHEAD ACTUAL COLD FRONT (DENOTED BY SFC DEW POINT BNDRY) PLUNGING SE ACRS FORECAST AREA LATE AFTN/EARLY EVE. LONGER TERM...REFRESHING AIRMASS CHANGE BEGINNING LTR SAT NIGHT. DEW POINT BNDRY MAY NOT MAKE IT ALL THE WAY INTO NE NC BY SUNRISE SO REAL BENEFITS OF NIGHTTIME COOLING MAY NOT BE FELT AREA-WIDE TIL SUNDAY NIGHT/MONDAY MORN. MAY ACTUALLY CHALLENGE A RECORD LOW MONDAY MORN AT SBY (47F) ANYWAY...HIGHS ON SUNDAY MAY STRUGGLE TO REACH 80 WITH TEMPS LIKELY BOUNCING BACK TO NR NORML BY TUES AND BEYOND. MEAN FLAT UPR FLOW NEXT WEEK SUGGS ANY SYSTEMS TO ADVANCE THRU MID ATLC REGION SHUD BE RELATIVELY WEAK. MODEL CONCENSUS SUGGS FRONTAL PASSAGES AOA TUES AND AGN ON FRI. BULK OF NEXT/S WEEKS FCST RELECTS MAINLY NEAR NORML TEMPS AND PCPN CHCS WITH SLIGHTLY HIGHER TEMPS/POPS DURING PREFRONTAL PERIODS. && .AVIATION...MNLY VFR EXCEPT INVOF SHWRS/TSTMS AND PTCHY EARLY MORN STRATUS/FOG. && .MARINE...POST-FRONTAL MARGINAL SMALL CRAFT ADVISORY CONDS EXPECTED FOR WINDS/SEAS SAT NIGHT INTO SUN. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 71 87 58 76 / 30 30 10 10 OXB 70 81 62 75 / 30 30 10 10 WAL 72 85 61 76 / 30 30 10 10 FVX 72 90 62 80 / 30 30 10 10 RIC 73 89 63 79 / 30 30 10 10 PTB 72 90 64 79 / 30 30 10 10 AKQ 73 90 65 79 / 30 30 10 10 PHF 74 89 68 77 / 30 30 10 10 ORF 76 87 68 76 / 30 30 10 10 ECG 76 87 69 79 / 30 30 30 10 && CULLEN
Hazardous weather outlook, Jun 18, 5:27 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 527 AM EDT FRI JUN 18 2004 NCZ012>017-030>032-VAZ079>081-087>089-092-093-095>098-180925- BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC- DINWIDDIE VA-GATES NC-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC- PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC- 527 AM EDT FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... A HEAT ADVISORY IS IN EFFECT FOR HEAT INDEX VALUES AROUND 105 DEGREES. SEE NPWAKQ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MDZ021-022-024-025-NCZ102-VAZ048-049-060>078-082>086-090-091-094-099- 100-180926- ACCOMACK VA-AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA- CUMBERLAND VA-DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA- FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-HENRICO VA- INLAND WORCESTER MD-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-POWHATAN VA- PRINCE EDWARD VA-RICHMOND VA-WESTMORELAND VA-WICOMICO MD-YORK VA- 527 AM EDT FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... THE COMBINATION OF TEMPERATURES AROUND 90 AND HIGH HUMIDITY LEVELS WILL RESULT IN HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
In the hours before
Special weather statement, Jun 18, 4:11 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 411 PM EDT FRI JUN 18 2004 VAZ062>071-182100- AMELIA VA-CAROLINE VA-CHESTERFIELD VA-GOOCHLAND VA-HANOVER VA- HENRICO VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-POWHATAN VA- 411 PM EDT FRI JUN 18 2004 ...STRONG THUNDERSTORMS ARE AFFECTING CENTRAL VIRGINIA... AT 408 PM...RADAR SHOWED A BAND OF SHOWERS AND STRONG THUNDERSTORMS FROM CAROLINE AND WESTERN HANOVER COUNTIES...THROUGH GOOCHLAND...POWHATAN AND AREAS WEST OF SOUTH HILL. THE STORMS ARE MOVING EAST AT 25 MPH. THE STORMS WILL AFFECT HANOVER...RICHMOND...WESTERN CHESTERFIELD...AMELIA AND AREAS AROUND SOUTH HILL THROUGH 5 PM. THUNDERSTORMS CAN CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...GUSTY WINDS TO 35 MPH AND SMALL HAIL. HEAVY RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
Special weather statement, Jun 18, 4:14 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 414 PM EDT FRI JUN 18 2004 VAZ074>078-085-086-182100- ESSEX VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NORTHUMBERLAND VA- RICHMOND VA-WESTMORELAND VA- 414 PM EDT FRI JUN 18 2004 ...STRONG THUNDERSTORMS ARE AFFECTING THE NORTHERN NECK AND MIDDLE PENINSULA... AT 412 PM...RADAR SHOWED SCATTERED SHOWERS AND THUNDERSTORMS FROM WESTMORELAND COUNTY...THROUGH TAPPAHANNOCK...NORTHUMBERLAND AND MATHEWS. THE STORMS WERE MOVING EAST AT 25 MPH. THE STORMS WILL TRACK INTO THE CHESAPEAKE BAY THROUGH 5 PM. THUNDERSTORMS CAN CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...GUSTY WINDS TO 35 MPH AND SMALL HAIL. HEAVY RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
Special weather statement, Jun 18, 4:48 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 448 PM EDT FRI JUN 18 2004 VAZ063-071-182130- HANOVER VA-HENRICO VA- 448 PM EDT FRI JUN 18 2004 ...STRONG THUNDERSTORM MOVING INTO CAPITAL DISTRICT... AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TUCKAHOE...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DOWNTOWN RICHMOND...AND...LAKESIDE AT 455 PM EDT...CHAMBERLAYNE AT 500 PM EDT...EAST HIGHLAND PARK...AND... MONTROSE AT 505 PM EDT...HIGHLAND SPRINGS...AND...FAIR OAKS AT 510 PM EDT...SANDSTON AT 515 PM EDT. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ADDITIONALLY...EXPECT FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN...WITH RATES OF 1 TO 2 INCHES PER HOUR. THE VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING POOR DRAINAGE AREAS. MOTORISTS ARE URGED TO USE CAUTION WHEN ENCOUNTERING EXCESSIVE RAINFALL. 25
Special weather statement, Jun 18, 5:07 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 507 PM EDT FRI JUN 18 2004 VAZ099-100-190004- ACCOMACK VA-NORTHAMPTON VA- 507 PM EDT FRI JUN 18 2004 ...THUNDERSTORMS ARE AFFECTING THE VIRGINIA EASTERN SHORE... AT 505 PM...RADAR SHOWED SCATTERED THUNDERSTORMS OVER NORTHAMPTON AND ACCOMACK COUNTIES...MOVING EAST AT 25 MPH. THESE STORMS WILL EXIT OFFSHORE BY 6 PM. THUNDERSTORMS CAN CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...GUSTY WINDS TO 35 MPH AND SMALL HAIL. HEAVY RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
Special weather statement, Jun 18, 5:15 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 515 PM EDT FRI JUN 18 2004 VAZ071-082-083-182200- CHARLES CITY VA-HENRICO VA-NEW KENT VA- 515 PM EDT FRI JUN 18 2004 ...STRONG THUNDERSTORM MOVING THROUGH CENTRAL VIRGINIA... AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHWEST OF ROXBURY...OR ABOUT OVER HIGHLAND SPRINGS...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BOTTOMS BRIDGE AT 520 PM EDT...WRIGHTS CORNER AT 525 PM EDT...PROVIDENCE FORGE AT 530 PM EDT...COLONIAL DOWNS AT 535 PM EDT...EXIT 220 ALONG I 64 AT 540 PM EDT...BARHAMSVILLE AT 545 PM EDT. RICHMOND INTERNATIONAL AIRPORT RECORDED A WIND GUST TO 46 MPH AROUND 510 PM FROM THIS STORM. WIND GUSTS TO 45 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ADDITIONALLY...EXPECT FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN...WITH RATES OF 1 TO 2 INCHES PER HOUR. THE VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING POOR DRAINAGE AREAS. MOTORISTS ARE URGED TO USE CAUTION WHEN ENCOUNTERING EXCESSIVE RAINFALL. 25
Special weather statement, Jun 18, 5:51 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 551 PM EDT FRI JUN 18 2004 NCZ012>017-030>032-102-182300- BERTIE NC-CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC- HERTFORD NC-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC- WESTERN CURRITUCK NC- 551 PM EDT FRI JUN 18 2004 ...THUNDERSTORMS ARE AFFECTING NORTHEASTERN NORTH CAROLINA... AT 545 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM AHOSKIE AND GATES TO JACKSON...ELIZABETH CITY AND SOUTHERN BERTIE COUNTY. THE STORMS WERE MOVING EAST AT 25 MPH. THE STORMS WILL TRACK EAST...AFFECTING AREAS AROUND EDENTON TO CURRITUCK THROUGH 7 PM. THUNDERSTORMS CAN CONTAIN HEAVY RAIN...FREQUENT LIGHTNING...GUSTY WINDS TO 35 MPH AND SMALL HAIL. HEAVY RAIN WILL CAUSE GREATLY REDUCED VISIBILITIES AND PONDING OF WATER ON ROADWAYS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:04 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.